Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 43, NWS Mobile, AL

March 3, 1999Covington County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 3, 1999, 1:58 AM CST for Covington County, Crenshaw County, Alabama. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 3, 1999, 1:58 AM CST (07:58 UTC)
Expired
Mar 3, 1999, 2:45 AM CST
In force
47 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Covington County, AL, Crenshaw County, AL

What was reported inside it

TimeReportWhereRemark
Mar 3, 2:15 AM CSTTornado F0Opp, ALAn F0 tornado briefly touched down near the Horn Hill community. The first touch down was near the intersection of County Roads 85 and 97 and damaged the roof and some siding of a house. The weak tornado then moved east and blew down some trees on County Roa

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 11:15 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1999-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1999-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2113 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMOB 030757 RRA
SVRMOB
ALC039-041-030845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
158 AM CST WED MAR 3 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COVINGTON COUNTY IN SOUTHERN ALABAMA
  CRENSHAW COUNTY IN SOUTHERN ALABAMA

* UNTIL 245 AM CST

* AT 156 AM CST...AS INDICATED BY DOPPLER RADAR A LINE OF SEVERE
THUNDERSTORMS WERE LOCATED JUST WEST OF PANOLA  TO DIXIE. THE LINE OF
SEVERE STORMS WERE MOVING EAST NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH  A LUVERN  TO ANDALUSIA LINE
BY 215 PM.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 1:15 AM CST, 43 minutes earlier.

Area forecast discussion, Mar 3, 1:15 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
115 AM CST WED MAR 3 1999

LINE OF SEVERE THUNDERSTORMS ASSOCIATED WITH COLD FRONT PASSAGE HAS
PUSHED THROUGH SOUTHEASTERN MS AND IS MAKING PROGRES THROUGH SOUTHERN
AL AND THE WESTERN FL PANHANDLE. THIS SYSTEM DELIVERED 53 MPH GUSTS
IN MOBILE...AND THERE HAVE BEEN REPORTS OF WIND DAMAGE AND HAIL IN
THE AREA. STRONG WINDS ARE EVIDENT ON VWP...HOWEVER DIRECTION SHEAR
REMAINS MINIMAL. MARINE WARNINGS ARE OUT UNTIL 230 AM FOR OFFSHORE
AREAS AS SOUTHERN TAIL OF THIS SYSTEM APPROACHES.

In the hours before

Special weather statement, Mar 3, 12:01 AM CST, 1 hour 57 minutes before
MSZ067-075-076-078-079-030630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1201 AM CST WED MAR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSISSIPPI

   ...GEORGE... GREENE... PERRY... STONE... WAYNE

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE AREA...HOWEVER
RAIN AND SCATTERED THUNDERSTORMS WILL LINGER FOR A FEW HOURS.
Special weather statement, Mar 3, 12:01 AM CST, 1 hour 57 minutes before
MSZ067-075-076-078-079-030630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1201 AM CST WED MAR 3 1999

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSISSIPPI

   ...GEORGE... GREENE... PERRY... STONE... WAYNE

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED EAST OF THE AREA...HOWEVER
RAIN AND SCATTERED THUNDERSTORMS WILL LINGER FOR A FEW HOURS.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 11:49 PM CSTSevere Thunderstorm WarningMOBMobile71 min
Mar 3, 12:15 AM CSTSevere Thunderstorm WarningMOBBaldwin75 min
Mar 3, 12:38 AM CSTSevere Thunderstorm WarningMOBEscambia, Monroe, Wilcox67 min
Mar 3, 12:52 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh98 min
Mar 3, 12:52 AM CSTSevere Thunderstorm WarningMOBButler, Conecuh68 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.